Thursday, August 11, 2005

The Great Singulair Debate

Dear readers, you all know what a horrible loudmouth I can be. How awful. How opinionated. It's kind of who I am -- and why I started a blog.

But you also know how passionate I am about pediatric asthma. The kernel of what I believe on this front is:
  • That every asthmatic child should have both a great pediatrican and an even better pediatric pulmonologist; and...
  • That every asthmatic child needs an appropriate, adhered-to asthma action plan. Be it albuterol when symptoms occur, inhaled corticosteroids seasonally, whatever. The kids just need action plans, and the parents need to understand them.

So...when I go to the message boards I frequent (usually on About.com and/or BabyCenter) I usually repeat those mantras pretty much ad-nauseum. I get really scared when I see posts by parents who have taken their kids off Pulmicort because of the side effects. I mean, it's fine if you've talked to your peds. pulm. and they're monitoring everything, but you can't just *take your kid off Pulmicort* if they need it! If they need maintenance meds, they need them!!

Okay, so what was my point here. My point was that I've gotten into a somewhat heated debate on BabyCenter with someone who's taken her child off Singulair. In my usual, big-mouthed way, I posted what I knew about Singulair's side effects (not much -- haven't seen anything alarming), and just urged her - and anyone else reading - to get an updated action plan from their doc.

Well, perhaps I should just stick to blogging. I've really annoyed this woman. She may even hate me. (Which sucks. I hate having bad karma out there!) But I do really worry about this stuff. If a child needs maintenance meds, they need them!!! Her child was exhibiting aggressive behavior as a result of the Singulair. It's listed as a secondary side effect, and I can totally see why you'd want to switch meds if your kid went psycho from their asthma meds. But I just wanted to make sure her peds. pulm. was supervising this.

So...okay. I'm venting. But I feel really bad about ticking this woman off so much! We all only want what's best for our kids, natch.

She did say she had some info on long-term effects of Singulair, so I'm interested in seeing those -- and I'll definitely share them if she does.

Anyway, you can view the whole thing here. As always I welcome your comments, especially if you've got something on Singulair.

And if your advice is to stay off the boards and stick to blogging...ugh. Consider me advised!

9 comments:

littleguysmommy said...

I didn't understand how in one breath she'd talk about how her child had two bad nights and needed albuterol, and then wonder if she should stop the Singulair!
Then after he's off it for two weeks, pronounce him all but cured and then worry he'll flare again and if he does, she'll restart.
Guess what! It'll take at least two weeks for it to work again!

I too can't understand how someone can be so careless with their child's health becase of research by some "scientist" that remain unnamed.
It may be relative, but how agressive is her child? A three year old boy can get pretty jerky at times.
Personally, Singulair has been a godsend.I would rather have a boy that kicks the dog every now and again or throws toys at his sister than to spend another night in the hospital watching him struggle to breath and praying they don't need to intubate him.

Cheryl said...

Well, the dog probably has a different opinion but, I'd tend to agree with you, littleguysmommy.

I nearly laughed myself silly reading the BabyCenter posts -- because I've gotten into a similar sort of spat on a different board. You reach a point where you realize you are dealing with ding-dongs (no offense to Hostess) and just have to move on.

We're struggling now with the decision to put our son back on Pulmicort -- we just went on Singulair and stopped Pulmicort and his cough has gotten a little junky sounding. I've got a call in to his allergist--I think I may ask for an appointment with the pulminologist, too. Anyway, I'm sure as heck not going to make any meds decisions on my own. Despite hours spent on the internet, that med school diploma frame on the wall is still empty and I'm sure as heck not trusting my boy's health to some wacko with no medical experience beyond looking up stuff on the net. (That would be me.)

That woman is defensive because she knows she's wrong. I think the bad karma from not speaking up for the health of that poor child would be much worse than the bad karma from making his mom mad.

Aimee said...

Thanks for your feedback, Ladies. I didn't intend at all to bash that other mom, but I do appreciate hearing your thoughts.

Reading your posts, I just realized that I need to go back to the Peds. Pulm. (we were supposed to go Monday, but I decided to have an amnio insted - much more fun!) and re-do our action plan for the fall. Can't wait to see if we're going to raise, lower, or keep the Flovent 110...

Barbara said...

Im new to this and am VERY BLESSED that my daughter has grown out of most of her asthma problems. She is very very lucky, so know that there is hope out there.
What I wanted to say about the Singulair is that it did seem to help my daughter, but it did cause her some MAJOR stomach upset and Reflux, so watch for that, and I know that it is rare (and all rare things seem to happen to us) but the allergy shots made my daughter have a continues low grade fever and made her lungs worse. So even though I KNOW that they done miricles for my nephew, just watch all the unusual signs in your child.
I know how lucky my daughter is and will pray that your child has the same turn out as mine did. I also am dealing with a mother and father with sever asthma, especially my father. Would any of you reading this know if DUONEB can cause sinus problems??? My father is in bad shape and his ENT doc is a major a** and dont seem to care since his insurance ends on 8-25. So he seems to think that the duoneb might have caused him sinus infection (that drains into his lungs) after he had to use his nebulizer with a mask. And believe me, he went thru all the possible traetments and the doctor (not ENT) says he dont know whatelse to do. Any suggestions?? Would really appreciate it......Barbara

Barbara said...

why is is SOOOO inpossible to get a blogger account??

littleguysmommy said...

Ironically, this past week ,my son's pulmo suggested going off the Singulair in the spring if my son has a flare free winter.

Cheryl said...

Well, we're going to see our peds allergist next week to see whether we go back to Pulmicort. I'm bummed -- the Singulair is soooo much easier on all of us. But I'm wondering if I'm overreacting. Do your kids cough and if so, how much and how often, on a regular basis?

It's probably crazy to think we could eliminate his cough entirely, but then parenting is pretty much crazy as it is.

Also, tell me about Flovent vs. Pulmicort. How old do you need to be to use it -- with a MDI and spacer, right? I'm just so tired of strugglng with a daily nebulizer treatment!!!!

Cheryl

Anonymous said...

Interesting debate. Like most parents, you want the best for your child without the nasty side-effects, whatever they may be!

My concern is about the "better" drug that would offer my 5-year-old fewer side-effects. That's Singulair vs. Zyrtec. T's been on Zyrtec since he was 13 months old so nobody tell me about those side effects!!

We do Zyrtec abd Pulmicort so my kid can go to Kindergarten without asthma but last week we had to go to Pulmi .5 and we'd just like to keep it at .25. No specific reason for the asthma we've been handling triggers well, none at home and few at school -- he appeared to have a cold, mostly congestion.

If you read about Singulair on the packaging, you'll see it says that the need for a steroid has shown to be decreased by 47% (hope I read that right.) If we have to do a Zyrtec or a Singulaire then, we'd like to do a less potent steroid.

What's your view?

Zyrtec used to be suggested for little kids to slow atopic march. It hasn't worked in that way for us, and T still developed asthma. We wouldn't be sad to see it go!

Anonymous said...

I'm not sure I'm typing in the correct spot... I'm new at this. I was hoping to find some answers to a question I had concerning my son. I was wondering if you have heard of any children becoming aggressive or violent from the medicine Pulmicort? My son just turned 3 and since on Pulmicort has been exhibiting some very violent behaviors. Maybe just hit at the same time???? who knows? Do you have any advice or help?